Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Tinnitus is associated with a high level of emotional stress. Depression, anxiety, and insomnia are not uncommon in people with tinnitus. Cognitive behavioral therapy (CBT) is a type of talk therapy that helps people with tinnitus learn to live with their condition. Rather than reducing the sound itself, CBT teaches you how to accept it. The goal is to improve your quality of life and prevent tinnitus from driving you crazy.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×